I have been taking a supplement called viviscal 'extra strength' for hair growth for about two weeks. I know some people who have seen good results with this supplement and decided to try it. A few days ago I developed a small, itchy (not extremely) rash on my jaw; I also broke out, especially around my chin.
I am pretty sure it is the viviscal, since its the only thing I changed; I also researched on the internet and found that a good few people have experienced similar symptoms (acne and even skin rashes) after using viviscal.
The ingredients are:
AminoMar C??? (Marine Protein Extract): 300mg
Acerola Cherry Extract (Vitamin C 30mg: 50% RDA*): 120mg
Horsetail Extract equivalent to: 30mg
It cannot be the vitamin C; I also doubt that its the horsetail, since I've never had allergic reactions to herbs before, and people who have reactions to horsetail are usually those sensitive to nicotine and nicotine-containing foods (such as nightshades), which I am not. I do not have a shellfish allergy (there is a warning about this on the box), have never had an allergy to any sort of seaweed or seafood, which I have always eaten a lot of.
I have read people speculating that the Marine extract's iodine content could be to blame for the rashes & breakouts. None of the other supplements I take have specifically added iodine, but I take fermented CLO, I eat shellfish a few times a week, wild oily fish almost everyday for breakfast, I use sea salt in food & cooking, I eat the occasional sea vegetable. Could I be getting too much iodine? What do you think?
And, if yes, should I simply switch to non-iodized table salt and scale down on shellfish while taking the viviscal? I don't really want to drop it (though I don't want to stop eating shellfish...they're so nutritious)
EDIT: full ingredient list: AminoMar C??? (Marine Protein Extract), Acerola Cherry Extract (Malphigia Glabra L), Microcrystalline Cellulose (E460), Horsetail Extract (Equisetum Arvense L.), Natural Orange Flavour, Magnesium Stearate, Hydroxypropyl Methylcellulose (E464), Glycerol.
I think the Microcrystalline Cellulose is just a bulking agent (aka cardboard); E464, however, according to google, has been known to cause allergic reactions...
asked byMilla (3217)
Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!
on March 07, 2012
at 04:50 PM
Milla, I take iodine, using Iosol drops. I sometimes take quite a lot, and have never had a rash develop from taking it.
I have had reactions to other supplements, though.
Hope you can resolve the rash. :)
on June 15, 2012
at 02:11 AM
Hi I was diagnosed with hashimotos many years ago, have been on thyroid hormone preparations sporadically, and decided to try iosol, because I do wonder whether iodine is an issue, and important to deal with before adding the hormone. I broke out with whiteheads very quickly after the first couple doses.
I disagree that breaking out is necessarily an automatic reason to stop supplementing. We know too little about what's happening in the body, plus we risk veering off in too many directions before we understand the many variables we're trying to juggle.
Although whiteheads are certainly unsightly, I would suggest that oily skin is more robust than overly dry (ie hypothyroid), or sensitive skin. It might just mean that you have to adjust your face washing regimen to your new biology. That's the idea I'm going on as I wash my face more often.
I do know that taking the Iosol in the last couple days (one drop in a couple ounces water a couple times per day) made me more able to complete running around the block. (I'm a 51 year old post menopausal woman that stopped taking her thyroid hormone awhile back. I'm in maybe slightly above average shape for my age.)
Side effects, like break outs and heart palpitations right after supplementing, might need to be tolerated a little bit in order to see what will happen long term.
Search Jim Howenstein to learn more about iodine supplementation. I thought what he has to say is very interesting.
I'm thinking that one of the reasons the Japanese have lower breast cancer, heart disease etc. has something to do with iodine. (also vitamin K).
Just some thoughts. Not the end of the story.
on March 07, 2012
at 05:06 PM
Aside from the fact that common sense would dictate you not take something that you know makes you break out, I would doubt it's the iodine unless it has a ridiculous dose. Do you have an idea how many mg it actually contains? I take 12.5 daily without issue, and I've read about people going over 50mg without issue as well. I don't think your diet otherwise actually contains all that much iodine so it's not all that bioavailable anymore afaik. Unless your sea salt has added iodine (regular sea salt doesn't contain iodine) and you use a heroic amount of it, I wouldn't switch the salt you use, and I certainly wouldn't switch to any kind of table salt. Also if it were the iodine I would strongly suspect that you would have had a reaction to it sooner than 10ish days after starting. Lastly, just because it's not all that likely to be the horsetail doesn't mean it's not. Just because people who usually react to that usually react to something else that you don't react is not a good basis on which to draw that conclusion.
on September 06, 2012
at 12:29 PM
First impressions are that any marine product based on shellfish might have residual sulfates or sulfites used as preservatives. Second would be Iodine even at small doses chasing a fungus out of the lymph system through the skin. Third would be the B-vitamin deficiency that comes from chronic ingestion of horsetail. Fourth would be any ingredient that has a name you can't pronounce, and fifth would be that glycerine topically can cause skin inflammation and sensitization.
on June 15, 2012
at 05:00 AM
I was looking at the acne-iodine connection a few days back. Unfortunately there's only sparse medical research on it. Apparently the connection was established in the 1960s (http://www.sciencedaily.com/releases/2005/12/051207181144.htm), but I'm not so sure about it. I managed to track down one study done in 1961 (http://archderm.jamanetwork.com/article.aspx?volume=84&page=898).
The study noted the lack of evidence for acne-iodine connection in the introduction. In the study they tried to track dietary iodine consumption and see if it correlates with acne. No such correlationb was found in this study.
At this point it's really hard to say if iodine has any effect on acne. At least I couldn't track down any studies that would justify a strong belief on this.